Alert archive / Vermont / Wind Chill Advisories in 2013

Wind Chill Advisory 1, NWS Burlington, VT

January 22, 20137 counties in Vermont; 4 counties in New York

NWS Burlington, VT issued this wind chill advisory at Jan 22, 2013, 3:31 AM EST for 7 counties in Vermont; 4 counties in New York. It took effect at Jan 22, 2013, 9:00 PM EST. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2013, 3:31 AM EST (08:31 UTC)
In effect from
Jan 22, 2013, 9:00 PM EST
Expired
Jan 25, 2013, 7:27 AM EST
In force
58 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT, Orange County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 25 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2013-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2013-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind chill advisory went out at Jan 22, 1:01 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 22, 1:01 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
101 AM EST TUE JAN 22 2013

.SYNOPSIS...
LIGHT SNOW MOVES INTO THE REGION OVERNIGHT THROUGH TUESDAY
MORNING AS A LOW PRESSURE SYSTEM DEVELOPS TO OUR SOUTH AND EAST.
SYSTEM WILL BE FAR ENOUGH FROM THE AREA TO LIMIT ANY NOTICEABLE
SNOW ACCUMULATIONS WITH A DUSTING EXPECTED OVER FAR NORTHERN AREAS
AND 1 TO 3 INCHES OVER SOUTHERN AREAS. THE COLDEST AIR OF THE
SEASON WILL MOVE INTO THE NORTH COUNTRY TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. EXPECT VERY COLD CONDITIONS AND NOW MAY BE THE
TIME TO TAKE ANY ACTIONS TO PREPARE FOR THE UPCOMING COLD
TEMPERATURES.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
AS OF 1245 AM EST TUESDAY...PERIODS OF LIGHT SNOW CONTINUE EARLY
THIS MORNING ACROSS THE NORTH COUNTRY...MAINLY FROM THE
ADIRONDACKS EWD ACROSS THE CHAMPLAIN VALLEY AND THE REMAINDER OF
VERMONT. ANTICIPATE 1-2" ACROSS MOST OF VERMONT...BUT CHARACTER OF
THE SNOW IS QUITE DRY AND THAT SHOULD MITIGATE ANY SIGNIFICANT
TRAVEL PROBLEMS. SEEING SOME VSBY 1-2SM ON ASOS ACROSS THE
AREA...INCLUDING HERE AT BTV. SOME MINOR ADJUSTMENTS TO
POPS/SNOWFALL AMTS...BUT GENERALLY IDEA FOR LIGHT SNOWFALL REMAINS
ON TRACK. LOWS GENERALLY IN THE SINGLE DIGITS ABOVE ZERO...WITH A
FEW READINGS BELOW ZERO ACROSS FAR NRN NY.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 347 PM EST MONDAY...LIGHT SNOW COMES TO AN END DURING THE
MORNING HOURS AS LOW OVER THE GULF OF MAINE MOVES EAST. BEHIND
THIS SYSTEM...NORTHWEST FLOW ALOFT WILL DEVELOP AND LOOKING AT
MINUS 25 TO MINUS 30 AIR AT 850MB MOVING INTO THE REGION. THESE
TEMPERATURES ALOFT ARE SUFFICIENT TO BRING VERY COLD TEMPERATURES
TO THE REGION AND WITH SNOWPACK OVER MOST OF THE AREA...LOOKING AT
20 TO 30 BELOW IN THE MOUNTAINS AND 5 TO 15 BELOW ELSEWHERE. WINDS
WILL BE IN THE 5 TO 10 MPH RANGE TUESDAY NIGHT...THUS WIND CHILL
VALUES MAY BE IN THE 20 TO 40 BELOW RANGE. HIGH TEMPERATURES ON
WEDNESDAY WILL ONLY BE ZERO TO 5 BELOW MOUNTAINS AND SINGLE DIGITS
ABOVE ZERO ELSEWHERE. LOW TEMPERATURES WILL BE SIMILAR WEDNESDAY
NIGHT TO TUESDAY NIGHT...BUT NOT QUITE AS COLD. NEVERTHELESS...
LOOKING AT VERY COLD CONDITIONS TUESDAY NIGHT THROUGH WEDNESDAY
AND HAVE UPDATED OUR HAZARDOUS WEATHER OUTLOOK TO REFLECT THE
POTENTIAL IMPACTS ON THE AREA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 307 PM EST MONDAY...BEGINNING PORTION OF THE EXTENDED PERIOD
HAS SFC RIDGE BUILDING EAST OVER THE REGION THURSDAY/THURSDAY
NIGHT...BEFORE BREAKING DOWN AHEAD OF SYSTEM FOR FRIDAY/FRIDAY NIGHT.
GFS/ECMWF CONTINUE TO SHOW SOME DIFFERENCES IN TIMING AND
PLACEMENT OF THIS LOW AS IT PASSES SOUTH OF THE AREA. MDLS THEN
BRING STRONG RIDGING INTO THE EASTERN PORTION OF THE COUNTRY. BY
THE TAIL-END OF THE UPCOMING WEEKEND INTO EARLY NEXT MONDAY...CWA
WILL SEE WARMUP AHEAD OF NEXT SYSTEM FOR MONDAY. PRECIPITATION FOR
THE EXTENDED CONTINUES TO HOLD FOR THE FRI/FRI NGT PERIOD WITH LOW
PASSING TO OUR SOUTH. GFS A BIT FARTHER NORTH THAN ECMWF...PLUS A
BIT SLOWER. THIS PUTS A BIT MORE QPF INTO CENTRAL/NORTHERN ZONES.
WILL GO WITH BLEND OF GFS/ECMWF WHICH STILL KEEPS HIGHEST POPS
SOUTH AND CHANCE POPS TO THE BORDER. OVERALL TOTALS COULD BRING A
COUPLE INCHES FOR SOUTHERN ZONES W/ EMPHASIS OVER ESE FACING
SLOPES...TO AN INCH OR LESS FOR CENTRAL INTO NORTHERN ZONES. UPPER
LOW SWINGS ACROSS THE NE SATURDAY BEHIND EXITING SFC LOW...SO WILL
KEEP SLIGHT CHANCE FOR LINGERING -SW DURING THE DAY ESPECIALLY OVER
NC/NE VT. NEXT CHANCE FOR PRECIP OCCURS INTO NEXT MONDAY AS
LOW/SFC FRONT RIDING ALONG NW EDGE OF SFC RIDGE SINKS INTO NORTHERN
AREAS. STILL ENOUGH COLD AIR OVER REGION TO KEEP CHANCE FOR -SW AS
P-TYPE. FOR TEMPS THRU EXTENDED...AIR MASS MODERATES SOME OVER
WEEKEND TO BRING TEMPS TO NEAR NORMAL NUMBERS. EARLY PORTIONS
REMAIN BELOW NORMAL BY SEVERAL DEGREES. HIGHS WILL RANGE FROM LOW
TEENS ON THURSDAY TO THE 20S FOR NEXT MONDAY. OVERNIGHT LOWS WILL
RANGE FROM 0 TO -15F THURSDAY NIGHT AS RIDGE CRESTS OVER THE NE TO
LOWER TEENS BY SUN NGT.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
THROUGH 06Z WEDNESDAY...OVERNIGHT -SHSN WILL CONTINUE ACROSS THE
NORTH COUNTRY WITH MVFR/IFR CONDITIONS. THE UPPER LEVEL TROUGH
TRIGGERING THE SHSN WILL GRADUALLY MOVE EAST...ALLOWING FOR
CONDITIONS TO IMPROVE IN THE LATE MORNING TO VFR AT ALL BUT KMPV
AND KSLK. DRYER NW FLOW WILL EVENTUALLY FILTER INTO THE REGION
TOMORROW AFTERNOON/EVENING...ALLOWING FOR DRYING AND VFR
CONDITIONS AT ALL TAF SITES.

N-NW WINDS WILL GENERALLY BE 3-8KTS THROUGH LATE TUESDAY
MORNING...INCREASING WITH TIGHTENING PRESSURE GRADIENT AS HIGH
PRESSURE BUILDS SE INTO THE NORTH COUNTRY IN THE AFTERNOON...WITH
WINDS GUSTS OF 15-20KTS. WINDS WILL AGAIN SUBSIDE IN THE EVENING
HOURS.

OUTLOOK 06Z WEDNESDAY THROUGH SATURDAY...

06Z WEDNESDAY THROUGH 18Z FRIDAY...MAINLY VFR WITH HIGH PRESSURE
BUILDING INTO THE REGION. SOME LAKE CLOUDS AND FLURRIES PSBL AT
PBG/BTV OVERNIGHT...AS VERY COLD AIR MOVES OVER RELATIVELY WARMER
LAKE WATERS. ALSO...AREAS OF HZ/FZFG WL BE PSBL AT SLK BTWN 08Z-
12Z WEDS...WITH LLVL RH AND ASSOCIATED ARCTIC AIRMASS.

18Z FRIDAY ONWARD...-SHSN ARRIVE FRIDAY AFTERNOON WITH A PERIOD
OF IFR PSBL FRIDAY NIGHT INTO SATURDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...BANACOS
SHORT TERM...EVENSON
LONG TERM...JN
AVIATION...KGM
Hazardous weather outlook, Jan 21, 3:34 PM EST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
334 PM EST MON JAN 21 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-222045-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
334 PM EST MON JAN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PREPARE FOR VERY COLD CONDITIONS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT ACROSS THE ENTIRE NORTH COUNTRY. THE COLDEST AIR MASS OF THE
SEASON WILL MOVE DOWN INTO THE REGION BEGINNING TUESDAY NIGHT AND
LASTING RIGHT THROUGH WEDNESDAY NIGHT. LOW TEMPERATURES TUESDAY
NIGHT WILL BE IN THE 20 TO 30 BELOW RANGE IN THE MOUNTAINS AND 5
TO 15 BELOW ELSEWHERE. HIGH TEMPERATURES ON WEDNESDAY WILL ONLY BE
ZERO TO 5 BELOW IN THE MOUNTAINS AND SINGLE DIGITS ELSEWHERE.
WEDNESDAY NIGHT WILL SEE LOW TEMPERATURES SIMILAR TO TUESDAY
NIGHT. FACTOR IN SOME WIND THROUGH THIS PERIOD AND WIND CHILL
TEMPERATURES WILL BE AS LOW AS 20 TO 40 BELOW AT TIMES.

PERSONS ACROSS THE NORTH COUNTRY SHOULD BE AWARE THAT VERY
COLD CONDITIONS WILL IMPACT THE AREA TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. TAKE ANY NECESSARY ACTION THAT WILL HELP YOU
PREPARE FOR THE UPCOMING COLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EVENSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:31 AM ESTWind Chill WarningBTVCaledonia, Essex, Franklin, Lamoille, Orleans3 days

Nearby

Wind Chill Advisories in Vermont, 2013Wind Chill Advisories in New York, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.